Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 112, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 10, 2020, 5:08 AM CDT for Kingman County, Sedgwick County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2020, 5:08 AM CDT (10:08 UTC)
- Expired
- Jul 10, 2020, 5:43 AM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kingman County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 25 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 4:47 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1142 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
448
WUUS53 KICT 101008
SVRICT
KSC095-173-101115-
/O.NEW.KICT.SV.W.0112.200710T1008Z-200710T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
508 AM CDT Fri Jul 10 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern Sedgwick County in south central Kansas...
Northeastern Kingman County in south central Kansas...
* Until 615 AM CDT.
* At 508 AM CDT, a severe thunderstorm was located near Cheney,
moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wichita, Haysville, Goddard, Maize, Clearwater, Cheney, Garden
Plain, Downtown Wichita, Viola, West Wichita, Eisenhower National
Airport, Murdock, Waterloo, Cheney Lake, Mt Vernon, Lake Afton and
Cheney State Park.
This includes the following highways...
Interstate 135 near Mile Marker 1.
Interstate 35 between Mile Markers 34 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3753 9781 3753 9796 3773 9796 3775 9733
3748 9732 3747 9781
TIME...MOT...LOC 1008Z 280DEG 15KT 3765 9787
HAIL...0.75IN
WIND...60MPH
$$
METZGER3 follow-up statements
008
WWUS53 KICT 101030
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
530 AM CDT Fri Jul 10 2020
KSC095-173-101115-
/O.CON.KICT.SV.W.0112.000000T0000Z-200710T1115Z/
Sedgwick KS-Kingman KS-
530 AM CDT Fri Jul 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR SOUTHWESTERN SEDGWICK AND NORTHEASTERN KINGMAN COUNTIES...
At 530 AM CDT, a severe thunderstorm was located over Cheney, moving
east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wichita, Haysville, Goddard, Maize, Clearwater, Cheney, Garden Plain,
Downtown Wichita, Viola, West Wichita, Eisenhower National Airport,
Murdock, Waterloo, Cheney Lake, Mt Vernon, Lake Afton and Cheney
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3753 9781 3753 9796 3773 9796 3775 9733
3748 9732 3747 9781
TIME...MOT...LOC 1030Z 280DEG 15KT 3763 9775
HAIL...<.75IN
WIND...60MPH
$$
METZGER730
WWUS53 KICT 101038
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
538 AM CDT Fri Jul 10 2020
KSC095-173-101115-
/O.CON.KICT.SV.W.0112.000000T0000Z-200710T1115Z/
Sedgwick KS-Kingman KS-
538 AM CDT Fri Jul 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR SOUTHWESTERN SEDGWICK AND NORTHEASTERN KINGMAN COUNTIES...
At 538 AM CDT, a severe thunderstorm was located near Norwich, or 7
miles south of Cheney, moving south at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cheney, Garden Plain, Viola, Murdock, Waterloo, Cheney Lake, Mt
Vernon and Cheney State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3753 9781 3753 9796 3773 9796 3774 9765
3747 9763 3747 9781
TIME...MOT...LOC 1038Z 341DEG 16KT 3752 9783
HAIL...<.75IN
WIND...60MPH
$$
METZGER444
WWUS53 KICT 101043
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
543 AM CDT Fri Jul 10 2020
KSC095-173-101053-
/O.CAN.KICT.SV.W.0112.000000T0000Z-200710T1115Z/
Sedgwick KS-Kingman KS-
543 AM CDT Fri Jul 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEDGWICK AND
NORTHEASTERN KINGMAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.
LAT...LON 3753 9781 3753 9796 3773 9796 3774 9765
3747 9763 3747 9781
TIME...MOT...LOC 1039Z 280DEG 15KT 3751 9778
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 AM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 10, 2:30 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Wichita KS 230 AM CDT Fri Jul 10 2020 .SHORT TERM...(Today through Sunday night) Issued at 230 AM CDT Fri Jul 10 2020 Potential for strong/severe convection early this morning within reservoir of strong elevated instability and 40 to 45 kts of cloud bearing shear across central Kansas. Accas and weak radar returns just prior to 07z have gone upscale quickly just south of the I-70 corridor by 0725z. Modest elevated moisture transport along the mid-level baroclinic zone will continue through the morning hours and expect convection to develop from central into south central Kansas across the Flint Hills. It is possible convection should persist into midday, and if so, this could limit diurnal warming this afternoon. An upper trof will move eastward across the northern Plains tonight and then southeastward across the Upper Midwest on Saturday. The NAM/GFS develop convection and a MCS across SD/eastern NE which dives more southward across far eastern Kansas/western Missouri early Saturday morning. If so, this would augment the southward movement and quicker passage of the effective surface front. This would not only result in slightly cooler (less hot) temperatures Saturday afternoon across much of the area, but may also push the better late day storm chances along or south of the Oklahoma border. Expect mainly dry and seasonably very warm temperatures on Sunday. Darmofal .LONG TERM...(Monday through Thursday) Issued at 230 AM CDT Fri Jul 10 2020 While the the heat is expected to build more in earnest finally within and just north of the upper ridge across the area by the middle of next week, a weak but discernible surface front looks to waver across the central Plains. This could make the difference on when and where some areas exceed the century mark on the thermometer. Otherwise, chances for organized convection look more muted much of next week. KED && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1116 PM CDT Thu Jul 9 2020 Scattered elevated storms are expected to develop late tonight over central/south central Kansas. This activity will linger through the morning hours on Friday and spread into southeast Kansas. Some of the storms could reach severe levels with large hail and damaging winds. Easterly winds will gradually switch to the southeast during the day on Friday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 92 75 94 69 / 50 10 20 10 Hutchinson 91 73 93 66 / 40 10 10 10 Newton 90 73 92 66 / 40 20 10 10 ElDorado 90 72 92 66 / 40 20 20 10 Winfield-KWLD 91 75 95 69 / 30 10 20 20 Russell 90 70 91 64 / 20 10 10 10 Great Bend 91 71 92 65 / 20 10 10 10 Salina 91 72 92 66 / 20 10 10 10 McPherson 91 72 92 66 / 40 20 10 10 Coffeyville 90 73 93 70 / 30 40 40 20 Chanute 90 72 91 69 / 20 50 50 20 Iola 89 71 89 68 / 20 50 50 20 Parsons-KPPF 90 73 92 69 / 30 50 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...KED LONG TERM...KED AVIATION...CDJ
Hazardous weather outlook, Jul 10, 3:10 AM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 310 AM CDT Fri Jul 10 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-110815- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 310 AM CDT Fri Jul 10 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Strong to severe storms are possible this morning from the Flint Hills westward across central and south central Kansas. The main threats will be nickel to half-dollar size hail and wind gusts of 50 to 60 mph. Locally heavy rainfall and minor lowland flooding will also be possible. Heat indices will climb to around 100 degrees this afternoon across south central Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong thunderstorms are possible early Saturday morning across southeast Kansas. The main threats will be wind gusts to 50 mph and small hail. There is a slight chance for thunderstorms Saturday afternoon across portions of south central and southeast Kansas. A strong to severe storm will be possible, capable of 55 to 65 mph winds and nickel to half-dollar size hail. Heat indices of 100 to 102 are possible Saturday afternoon across southern Kansas with heat indices possibly near 105 degrees by the middle of next week across much of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 10, 3:43 AM CDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Wichita KS 343 AM CDT Fri Jul 10 2020 KSZ047-100930- Barton KS- 343 AM CDT Fri Jul 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Barton County in central Kansas... * Until 430 AM CDT. * At 342 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall over Shaffer... moving east at 10 mph. * Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Hoisington, Pawnee Rock, Albert, Olmitz, Great Bend Airport and Cheyenne Bottoms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3864 9903 3859 9868 3826 9867 3826 9903 TIME...MOT...LOC 0843Z 290DEG 9KT 3850 9911 METZGER
Special weather statement, Jul 10, 3:56 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
356 AM CDT Fri Jul 10 2020
KSZ050-051-067-068-083-100945-
Reno KS-Rice KS-McPherson KS-Harvey KS-Sedgwick KS-
356 AM CDT Fri Jul 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Reno County in south central Kansas...
Southeastern Rice County in central Kansas...
Southern McPherson County in central Kansas...
Western Harvey County in south central Kansas...
Northwestern Sedgwick County in south central Kansas...
* Until 445 AM CDT.
* At 352 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 8 miles south of
Windom, or 9 miles west of Inman...moving east at 10 mph.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Hutchinson, Mcpherson, Maize, South Hutchinson, Sterling, Halstead,
Moundridge, Inman, Colwich, Buhler, Haven, Nickerson, Burrton,
Galva, Mount Hope, Pretty Prairie, Andale, Bentley, Arlington and
Partridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3838 9798 3838 9746 3774 9746 3774 9812
3798 9848
TIME...MOT...LOC 0855Z 290DEG 9KT 3827 9794
METZGERSpecial weather statement, Jul 10, 4:00 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
400 AM CDT Fri Jul 10 2020
KSZ032-047-048-100945-
Ellsworth KS-Russell KS-Barton KS-
400 AM CDT Fri Jul 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Ellsworth County in central Kansas...
Russell County in central Kansas...
Northern Barton County in central Kansas...
* Until 445 AM CDT.
* At 356 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Dorrance, or
9 miles west of Wilson...moving southeast at 10 mph.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Russell, Wilson, Holyrood, Gorham, Dorrance, Milberger, Bunker
Hill, Galatia, Susank, Wilson State Park, Wilson Lake and Russell
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3898 9904 3895 9848 3887 9849 3887 9832
3855 9834 3863 9903 3870 9904
TIME...MOT...LOC 0900Z 330DEG 8KT 3883 9865
METZGERSpecial weather statement, Jul 10, 4:32 AM CDT, 36 minutes before
Special Weather Statement National Weather Service Wichita KS 432 AM CDT Fri Jul 10 2020 KSZ047-101030- Barton KS- 432 AM CDT Fri Jul 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Barton County in central Kansas... * Until 530 AM CDT. * At 428 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Pawnee Rock, or 7 miles southwest of Great Bend...moving east at 15 mph. * Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Ellinwood, Pawnee Rock, Albert, Great Bend Airport and Cheyenne Bottoms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3846 9903 3845 9848 3826 9848 3826 9903 TIME...MOT...LOC 0931Z 281DEG 15KT 3832 9893 METZGER
Special weather statement, Jul 10, 4:47 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
447 AM CDT Fri Jul 10 2020
KSZ047-048-050-101045-
Ellsworth KS-Rice KS-Barton KS-
447 AM CDT Fri Jul 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Ellsworth County in central Kansas...
Northwestern Rice County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 545 AM CDT.
* At 446 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 6 miles northwest
of Holyrood, or 7 miles north of Claflin...moving southeast at 20
mph.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Ellsworth, Hoisington, Claflin, Kanopolis, Holyrood, Bushton,
Geneseo, Lorraine, Frederick, Ellsworth Airport, Cheyenne Bottoms
and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central Kansas.
LAT...LON 3869 9871 3870 9849 3876 9848 3879 9816
3843 9816 3846 9885
TIME...MOT...LOC 0947Z 327DEG 17KT 3864 9852
METZGERSpecial weather statement, Jul 10, 4:56 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
456 AM CDT Fri Jul 10 2020
KSZ067-082-101100-
Reno KS-Kingman KS-
456 AM CDT Fri Jul 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Reno County in south central Kansas...
Northeastern Kingman County in south central Kansas...
* Until 600 AM CDT.
* At 453 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Pretty
Prairie...moving east at 15 mph.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Hutchinson, Kingman, South Hutchinson, Haven, Pretty Prairie,
Partridge, Yoder, Murdock, Waterloo, Mt Vernon, Cheney State Park
and Cheney Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.
LAT...LON 3753 9811 3802 9810 3807 9770 3774 9770
3773 9781 3753 9781
TIME...MOT...LOC 0956Z 280DEG 15KT 3780 9794
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 10:24 PM CDT | Special Weather Statement | ICT | Harper | 36 min |
| Jul 9, 11:02 PM CDT | Special Weather Statement | ICT | Harper | 43 min |
| Jul 9, 11:36 PM CDT | Special Weather Statement | ICT | Sumner | 54 min |
| Jul 10, 2:11 AM CDT | Special Weather Statement | ICT | Ellsworth | 49 min |
| Jul 10, 2:58 AM CDT | Special Weather Statement | ICT | Ellsworth, McPherson, Rice | 47 min |
| Jul 10, 3:13 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 47 min |
| Jul 10, 3:43 AM CDT | Special Weather Statement | ICT | Barton | 47 min |
| Jul 10, 3:56 AM CDT | Special Weather Statement | ICT | Reno | 49 min |
| Jul 10, 4:00 AM CDT | Special Weather Statement | ICT | Russell | 45 min |
| Jul 10, 4:13 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick | 62 min |
| Jul 10, 4:32 AM CDT | Special Weather Statement | ICT | Barton | 58 min |
| Jul 10, 4:35 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 25 min |
| Jul 10, 4:47 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth | 58 min |
| Jul 10, 4:56 AM CDT | Special Weather Statement | ICT | Reno | 64 min |
| Jul 10, 5:32 AM CDT | Special Weather Statement | ICT | Kingman | 58 min |
| Jul 10, 5:35 AM CDT | Special Weather Statement | ICT | Barton | 55 min |
| Jul 10, 5:39 AM CDT | Special Weather Statement | ICT | Sedgwick | 36 min |
| Jul 10, 5:56 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 64 min |
| Jul 10, 6:12 AM CDT | Areal Flood Warning | ICT | Harper, Kingman, Sedgwick, Sumner | 7 hr |
| Jul 10, 6:26 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 47 min |
| Jul 10, 7:32 AM CDT | Special Weather Statement | ICT | Harper | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.